Are vasopressors effective therapy in calcium channel blocker overdose?

May 17, 2013, 9:43 pm

★★★★☆

Critical Care Management of Verapamil and Diltiazem Overdose with a Focus on Vasopressors: A 25-Year Experience at a Single Center. Levine M et al. Ann Emerg Med 2013 May 1 {Epub ahead of print]

Abstract

This uncommonly interesting and thought-provoking study comes from the Department of Medical Toxicology at Banner Good Samaritan Medical Center in Phoenix. The authors note that in recent years, many toxicologists have suggested that hyperinsulinemic euglycemic therapy (HIT) is superior to vasopressors in the treatment of calcium channel blocker (CCB) toxicity. However, there have been no studies comparing the two modes of treatment.

At the authors’ institution — one that includes an in-hospital toxicology service — administration of high-dose vasopressors is a mainstay of treating these cases, and HIT apparently somewhat de-emphasized. To evaluate their perception that patients who present with CCB overdose almost always respond well to vasopressors, the authors retrospectively reviewed their experience of 25 years (1987 through 2012) with patients > 14 years of age who had laboratory-confirmed overdose to verapamil or diltiazem.

They identified 48 eligible patients, half with exposure to verapamil. Three patients received HIT, along with multiple vasopressors. In total, 33 patients received vasopressors (median 2 drugs, range 1-5). Maximum infusion rates included norepinephrine 100 μg/min, dopamine 100 μg/kg/min, epinephrine 150 μg/min, and phenylephrine 250 μg/min.

There was 1 death which apparently was caused by over-sedation for alcohol withdrawal and respiratory arrest, rather than the primary effects of CCB overdose. There were 8 possible or probable ischemic complications in 5 patients, all or most of which could be attributed to hypoperfusion from CCB overdose, rather than the effects of vasopressors. Except for the one patient who died, all the others survived neurologically intact.

The authors conclude that:

. . . management with high-dose vasopressors without hyperinsulemic euglycemic is not detrimental, given complete recovery in all but 1 patient. . . we recommend the use of initial fluid challenges and vasopressors as first choices in supporting blood pressure and treating shock caused by verapamil and diltiazem toxicity.

As the authors note in their “Limitations” section, these results may not be generalizable beyond their institution, which has extensive in-house toxicology resources. However, the paper makes one reconsider the effectiveness of vasopressors in these cases, especially when given in high doses. This is important reading, especially for toxicologists.

 

5 Comments:

  1. Chris Nickson (@precordialthump) Says:

    Hi Leon
    An alternative interpretation would be that high dose vasopressors contributed to the 5 cases with ischemic complications.
    It’s hard to know.
    If HIET is as safe as it seems to be – it’s use as a catecholamine sparing agent still seems reasonable to me in severe CCB toxicity.
    Chris

  2. Leon Says:

    Chris:

    Thanks for the comment and the opportunity to discussed the 8 possible ischemic complications (in 5 patients) described in this paper. There were 3 cases of GI bleeding, 2 of which were evident before vasopressors were administered. One case of ischemic bowel was suspected before vasopressors. One patient had evidence of small area of cerebral ischemia without infarct on CT; however, the patient was later neurologically intact without signs of stroke. Three patients were diagnosed with acute tubular necrosis; each had evidence of renal failure before receiving vasopressors, There were no instances of ischemia involving digits or extremities.

    I agree that HIET seems safe and reasonable, and this paper certainly does not serve as a basis for changing practice, especially since it lacks external validity. However, it seems to me that the data presented do suggest that a reconsideration of the safety and efficacy of vasopressors in this cases — if they are given in adequate doses — might be due.

  3. Chris Nickson (@precordialthump) Says:

    Thanks Leon – sounds like a fair assessment.
    C

  4. Sam Stellpflug Says:

    Leon-

    I have spoken personally with Michael (Levine) regarding their approach as compared to our approach to these patients in the Twin Cities; given our differences of opinion, that conversation is quite interesting.

    Our emphasis has been on fluid and calcium followed immediately by high dose insulin (quickly escalating to 10U/kg/hr in sick pts based on the recent dosing study we did; Cole et al, Clin Tox 2013), along with avoidance of pressors if possible. We practice this way based on animal studies with admittedly limited numbers done by Carolinas (Kerns, Kline, etc) and us (Holger, Engebretsen, Stellpflug, Cole, etc) along with case experience, not unlike the Levine et al case experience. Contrary to the assertion in the paper, there have been studies comparing pressors to HDI (showing increased mortality and decreased cardiac function with epi compared with HDI), but in pig and dog models rather than humans. Until IRBs allow us to poison people and treat them randomly, perfect blinded human comparisons of the two treatments will likely be out of reach.

    The argument for emphasizing high dose pressors has been that it theoretically makes sense and they’ve always done it this way with good outcomes (as evidenced by the paper discussed here at TPR); they aren’t willing to change practice based on limited numbered animal studies and unconvincing human case series. Fair enough. Although I think the stance from Phoenix on this issue isn’t the most correct stance, I respect the toxicologists that stand behind it greatly, and recognize them as obviously accomplished high level thinkers on this topic.

    The danger I think we can run into in “defending” our opinion is that there forms too great a dichotomy in treatment suggestions and guidelines that people try to apply too broadly. For example, lost in this is that both sides of this argument still don’t know with certainty what the right treatment is with cardiac dysfunction from diltiazem, verapamil, and beta blockers. We certainly know even less for treating dihydropyridine overdose. Additionally, neither side of the argument knows exactly what is happening with the coronary or cerebral vasculature during either high dose pressor or high dose insulin therapy in the context of these severe overdoses, which might be the most important issue.

    There are many more important questions to answer. We think we’re onto something with the HDI, and they think they’ve always been onto something with the high dose pressors. There may be validity to each approach in varied contexts, and this ongoing discourse is healthy for us to get closer to answers.

    -sam

  5. Leon Says:

    Sam:

    Thank you very much for the detailed comment. I certainly agree that we don’t know the optimal approach to treating these patients. Obviously, on a historical basis, the protocol outlined by Levine et al works from them, and high-dose insulin seems to work in many cases. (Although there have certainly been reports of treatment failures.) At this point, I’d agree with you and go rapidly to HDI, but it’s interesting to realize that another (older) approach may work as well.

    Since we’ll never get a good RCT in humans, it may remain a matter of personal preference. At this point, I think that most toxicologists would choose HDI.